Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 285, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 2, 2017, 9:54 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2017, 9:54 PM CDT (02:54 UTC)
- Expired
- Oct 2, 2017, 10:21 PM CDT
- In force
- 27 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Buffalo County, NE, Dawson County, NE
The radar
The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
556
WUUS53 KGID 030254
SVRGID
NEC019-047-030345-
/O.NEW.KGID.SV.W.0285.171003T0254Z-171003T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
954 PM CDT MON OCT 2 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Buffalo County in south central Nebraska...
Eastern Dawson County in south central Nebraska...
* Until 1045 PM CDT
* At 953 PM CDT, a severe thunderstorm was located 7 miles southwest
of Sumner, or 10 miles northeast of Lexington, moving northeast at
30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Overton, Amherst, Sumner, Miller and Eddyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9962 4105 9918 4091 9906 4072 9953
4097 9970
TIME...MOT...LOC 0253Z 236DEG 26KT 4086 9957
HAIL...1.00IN
WIND...<50MPH
$$
Rossi1 follow-up statement
900
WWUS53 KGID 030321
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1021 PM CDT MON OCT 2 2017
NEC019-047-030331-
/O.CAN.KGID.SV.W.0285.000000T0000Z-171003T0345Z/
Buffalo NE-Dawson NE-
1021 PM CDT MON OCT 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUFFALO AND
EASTERN DAWSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail and gusty winds are still
possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4105 9962 4105 9918 4091 9906 4072 9953
4097 9970
TIME...MOT...LOC 0314Z 236DEG 26KT 4097 9935
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:35 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Oct 2, 3:35 PM CDT, 6 hours 19 minutes before
Area Forecast Discussion National Weather Service Hastings NE 335 PM CDT Mon Oct 2 2017 .SHORT TERM...(This evening through Tuesday Night) Issued at 334 PM CDT Mon Oct 2 2017 It's been a cool, dreary day across much of the CWA, thanks to stubborn low level stratus and occasional showers/drizzle. Aloft, the area remains under southwesterly flow, set up between high pressure extending north through the eastern CONUS and low pressure spinning over the northern Rockies. Satellite imagery shows a piece of shortwave energy swinging south of the main upper low out of the desert SW, which will be affecting us through the short term period. At the surface, there hasn't been much movement with the main frontal boundary, which extends from wrn MN through our CWA and into swrn KS. This has kept winds on the light and variable (to easterly) side today, while south of the front has been affected by gusty southerly winds. Between the clouds and the front, there has been quite a temperature gradient across the CWA, with LXN at 59 and HJH at 80. Looking at the rest of today and into tonight, showers/storms are expected to develop along the surface boundary, expanding in coverage this evening/overnight as that upper level shortwave swings through. Activity along the front as well as to the north of it is expected to expand, with models continuing to show a 50-60kt LLJ nosing into the area. The potential for strong/severe weather remains, mainly late this afternoon/evening. Instability doesn't look to be quite as high as yesterday, but the SPC Meso page still shows 1000-2000 j/kg of MUCAPE across the ESE half of the CWA, and deeper layer shear remains 40+kts. Hail/wind/heavy rain remain the primary threats. As we get into tomorrow, the best precipitation chances look to come during the morning hours, waning with time as the LLJ tapers off. Activity ends from NW to SE, did keep some 20-30 PoPs in the southeastern half of the CWA, but some models suggest those PoPs are lingering too long and too far NW. NNW winds are expected across the area in the wake of the sfc front pushing through, with temps forecast to be below normal, mid 60s for the majority of the CWA. .LONG TERM...(Wednesday through Monday) Issued at 334 PM CDT Mon Oct 2 2017 By the time we get to Wednesday morning, models are in decent agreement showing the system that has been spinning over the northern Rockies Mon/Tues finally pushing east through MN and weakening. The main feature of interest becomes the closed low that developed on Tuesday, located roughly over northern NV by 12Z Wednesday. Through the end of the work week, this system will keep the unsettled weather pattern in place across the area, bringing precipitation chances. Periodic shortwave disturbances will be ejected out ahead of the main low Wed/Thurs, before the main system finally swings through Fri/Fri night. At the surface, that frontal boundary meanders north and south around the area, not making its final push through until the upper system does. This will aid in lift across the CWA, especially in the late evening/overnight hours when the LLJ is shown by models to ramp up. Models show the brunt of the instability does push south of the CWA on Wed, before coming back north for Thur/Fri. Confidence in temperatures Wed-Fri is not high due to uncertainties with precipitation timing and frontal placement, at this point the forecast has lower-mid 60s for Wed, 60s- 70s for Thur/Fri. Looking to the upcoming weekend/Mon, the forecast is currently dry. At this point confidence in that is higher for Sat than Sun/Mon. Upper level northwesterly flow is expected to set up on Saturday in the wake of this latest system, but then models diverge some with time. The GFS is drier, keeping upper flow zonal, the ECMWF tries to bring another trough axis into the area, but doesn't have a lot of moisture to work with. Will see how models trend in the coming days. 70s currently forecast for most locations for the weekend. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1228 PM CDT Mon Oct 2 2017 Sub-VFR conditions and precipitation chances will continue to affect the terminal areas through this TAF period. The main frontal boundary remains draped through the heart of the CWA, making the wind forecast a bit tricky, but kept things variable this afternoon. This evening, at least briefly, LLWS will be a concern as the LLJ ramps up, before the surface boundary swings through. There will be at least small chances of precipitation through mid afternoon, with chances continuing to pick up through the evening/overnight. Kept the TAF dry post 12Z tomorrow, but confidence in that isn't high. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...ADP
Hazardous weather outlook, Oct 2, 5:35 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 535 PM CDT Mon Oct 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 032245- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 535 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms are expected to develop and move across a large portion of the forecast area tonight. There is the potential for some storms to be strong or severe...with hail near the size of half dollars and wind gusts near 60 mph being the primary threats. Heavy rainfall will also be possible, and may result in localized flooding. In addition...an isolated tornado or two will be possible during the evening hours across portions of north central Kansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorm chances remain in the forecast through the remainder of the work week. Severe weather is not anticipated through Wednesday, but it is too early at this point to confidently assess the potential for Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening. Any reports of hail...strong thunderstorm wind gusts...or funnel clouds are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, Oct 2, 9:07 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Hastings NE 907 PM CDT MON OCT 2 2017 NEZ047-048-062-063-030230- Merrick NE-Hamilton NE-Howard NE-Hall NE- 907 PM CDT MON OCT 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAMILTON... SOUTHWESTERN MERRICK...SOUTHEASTERN HOWARD AND EASTERN HALL COUNTIES UNTIL 930 PM CDT... At 907 PM CDT, Doppler radar was tracking a strong thunderstorm over Alda, or near Grand Island, moving northeast at 50 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grand Island, Central City, Doniphan, Alda, Palmer, Chapman, Phillips, St. Libory and Archer. This includes Interstate 80 between mile markers 307 and 316. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until midnight CDT for south central and central Nebraska. LAT...LON 4075 9837 4084 9858 4125 9833 4112 9796 TIME...MOT...LOC 0207Z 210DEG 42KT 4088 9842 Mangels
Special weather statement, Oct 2, 9:14 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
914 PM CDT MON OCT 2 2017
NEZ048-049-063-064-030300-
Merrick NE-Hamilton NE-York NE-Polk NE-
914 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...NORTHEASTERN
HAMILTON...CENTRAL MERRICK AND SOUTHWESTERN POLK COUNTIES UNTIL 1000
PM CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marquette, or 20 miles west of York, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stromsburg, Clarks, Polk, Marquette and Hordville.
A severe thunderstorm watch remains in effect until midnight CDT for
south central, central and east central Nebraska.
LAT...LON 4086 9794 4098 9811 4131 9780 4131 9778
4111 9750
TIME...MOT...LOC 0214Z 223DEG 35KT 4098 9796
RossiSpecial weather statement, Oct 2, 9:18 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
918 PM CDT MON OCT 2 2017
KSZ005-017-030300-
Rooks KS-Phillips KS-
918 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
1000 PM CDT...
At 918 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogue, or near Hill City, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Palco, Agra, Kirwin,
Woodston, Long Island, Prairie View, Damar, Zurich, Glade, Speed,
Woodruff and Webster State Park.
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
LAT...LON 3999 9962 4000 9907 3927 9905 3913 9944
3913 9960
TIME...MOT...LOC 0218Z 223DEG 34KT 3932 9975
RossiSpecial weather statement, Oct 2, 9:24 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
924 PM CDT MON OCT 2 2017
NEZ060-072-073-030315-
Phelps NE-Dawson NE-Gosper NE-
924 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...GOSPER AND
SOUTHERN DAWSON COUNTIES UNTIL 1015 PM CDT...
At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 19 miles southwest of Lexington, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lexington, Cozad, Bertrand, Elwood, Overton, Loomis, Smithfield,
Willow Island and Johnson Lake.
This includes Interstate 80 between mile markers 214 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4091 9942 4044 9941 4043 10009 4044 9998
4070 9998 4070 10020 4090 10021
TIME...MOT...LOC 0224Z 250DEG 39KT 4060 10002
RossiLocal storm report, Oct 2, 9:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
947 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL 4 WNW LEXINGTON 40.79N 99.82W
10/02/2017 M1.25 INCH DAWSON NE TRAINED SPOTTER
&&
THIESLocal storm report, Oct 2, 9:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 2 NE LEXINGTON 40.80N 99.72W
10/02/2017 E0.88 INCH DAWSON NE TRAINED SPOTTER
&&
THIESThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:07 PM CDT | Special Weather Statement | GID | Hall | 53 min |
| Oct 2, 7:17 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 43 min |
| Oct 2, 7:17 PM CDT | Severe Thunderstorm Warning | GID | Hall, Howard, Merrick, Nance | 43 min |
| Oct 2, 7:27 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance | 19 min |
| Oct 2, 7:37 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 53 min |
| Oct 2, 7:55 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 22 min |
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick, Polk | 20 min |
| Oct 2, 8:11 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance | 34 min |
| Oct 2, 8:13 PM CDT | Special Weather Statement | GID | Adams | 47 min |
| Oct 2, 8:16 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 44 min |
| Oct 2, 8:24 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 36 min |
| Oct 2, 8:51 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 24 min |
| Oct 2, 8:55 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 35 min |
| Oct 2, 9:02 PM CDT | Areal Flood Advisory | GID | Hall, Hamilton, Merrick | 6 hr |
| Oct 2, 9:07 PM CDT | Special Weather Statement | GID | Hall | 23 min |
| Oct 2, 9:14 PM CDT | Special Weather Statement | GID | Merrick | 46 min |
| Oct 2, 9:24 PM CDT | Special Weather Statement | GID | Dawson, Gosper | 51 min |
| Oct 2, 9:28 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 36 min |
| Oct 2, 10:39 PM CDT | Special Weather Statement | GID | Howard, Sherman | 51 min |
| Oct 2, 10:45 PM CDT | Special Weather Statement | GID | Greeley | 45 min |
| Oct 2, 11:00 PM CDT | Special Weather Statement | GID | Franklin | 60 min |
| Oct 3, 1:15 AM CDT | Areal Flood Advisory | GID | Franklin | 8 hr |
| Oct 3, 3:13 AM CDT | Areal Flood Warning | GID | Adams, Franklin, Harlan, Kearney, Webster | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.